The next step is narcotics. Last week, the doctor asked me if I felt addicted to the Tramadol. ??? Excuse me? I was a little offended. I frowned at the thought and told her I didn't think so, how would I know? Meaning what would the signs of addiction be? She said I would "crave" it. I assured her no, I never craved it. But then I got home and started thinking. To avoid that, I googled instead. The pain ramps up religiously every 4 hours without fail. The level of pain varies. But if I don't take the meds ... I NEED the pain meds. The thought of running out terrifies me. I'm not being dramatic.
So am I addicted? I might be a medical addict for all I know.
"Tramadol achieves pain relief in two ways. It binds to the µ-opioid receptor on nerves (the same mechanism that is responsible for the effectives of narcotics, such as morphine), and it also inhibits the reuptake of serotonin and norepinephrine by nerves. This inhibition may lead to reduced transmission of pain signals through the spinal cord to the brain.
Tramadol is used in the management of moderate to moderately severe pain. Extended release tablets are used for moderate to moderately severe chronic pain in adults who require continuous treatment for an extended period".
My mind stammers at the words "moderate to moderately severe pain". I'm always asked to rate my pain 1 to 10, ten being the worst. In my mind, I went to 'moderately severe' goes to 'severe'. Yikes. Then 'extremely severe' would come next. And then my mind jumps off a cliff. Or lays down on the railroad tracks. Or drives off a bridge.
And this from the Office of Diversion Control U.S. Justice Department: (that alone scared me)
Another withdrawal syndrome (encountered in about 10 percent of cases of tramadol withdrawal) is atypical of opioids and is associated with hallucinations, paranoia, extreme anxiety, panic attacks, confusion, and numbness and tingling in the extremities.
What? Confusion, numbness and tingling in the extremities? I have that. Worsens the closer I get to med time.
Now that I think about it, I think the doctor thinks I take the Tramadol "when I need it". The script reads "Take two every 4-6 hours as needed". Without question, I NEED it every 4 hours. 8am, 12pm, 4pm, 8pm. Or something similar. If I pay attention to the clock when I take the first dose, I can tell you what time it is based on the level of pain. What about the night time? I haven't been able to sleep most nites for months. I've gone to the doctor, but the next step will have to be narcotics, and the doctors all are reluctant to go there. I found out why later.
So. From reading the above except from Medicine. com, the questions becomes is it MS symptoms or Tramadol withdrawal? I've been on Tramadol for 8 years, it was the first med prescribed. I take the maximum dose of both Lyrica and Tramadol. They don't work separately.
My thinking ohmygodhavethelast7yearsbeenboutdrugsinsteadofMS?? For those of you who can't read panicked anger, that would read "Oh my god, have the last 7 years been about drugs instead of MS? Well, actually, I should say 4 years, as there were other symptoms that kept me from being able to work. But then again ... without the pain, I could have possibly been able to manage those symptoms better. And continue to work.
So I called my sister and took me to the doctor. I posed those questions to the doc. She felt bad for "scaring me about being addicted". She said the Tramadol withdrawal wouldn't include the nerve pain I feel. The on fire, sun burny, hit the funny bone type of pain. Tramadol withdrawal = uncomfortable minus pain. MS pain = ...uh ... MS pain. Because I've gotten so much better in most MS "areas", it didn't make sense to me that the pain continues to ramp up. But it would make sense if it was a medicinal addiction. That's what I had in my head. And I wanted MY LAST FEW YEARS BACK, DOG DAMN IT.
So the doctor calmed me down, my sister translated confusing things, and we established that I'm not an addict, and we moved on to the fact that the meds aren't working. I never get a break from it, as I used to, and I hadn't realized until just then that it's been that way for months. I focus on the good days, so in my head I think I'm doing "okay". Knowing that narcotics is the next step has kept me in denial. But it dawned on me that there are only a day or two good days in the week, where it used to be the other way around. I'd been in this place before, when deciding to quit working, and again, before Lyrica happened. What an odd irony ... being in denial about being in pain ... too bad it doesn't take effect physically.
The difference is mental. I don't spend any time trying to figure out how to get more drugs. I don't con drug stores. I've been on the same dose of Tramadol for two years. Before that, for 5 years on the same dose. I told the doctor that I wouldn't mind being addicted as long as I knew it was for the MS. I have no choice really. But I'll be damned if what I perceive to be MS symptom is really craving Tramadol.
You know the sad part about all this trauma and drama? I was so upset and worried. Have you watched "Celebrity Rehab"? Dr. Drew. That is exactly what I used to do, facilitate groups, help people get the bad stuff out, so they could move on. Help them realize their problem/s whether it be sexual abuse, addiction,, spousal abuse, and more. I know addiction, and yet I panicked and rushed to the doctor. I felt like an idiot.
I've often thought I should go back to work doing the same thing. It's not physically taxing. I was really good at it, and the one thing I am proud of doing. But when I picture myself sitting across from someone, listening to their story ... I am emotionally tired. It feels like such a drain of energy to imagine it, much less do it. I have to use what energy there is - for me. I always forget how much energy it takes to appear like I'm not in pain.
That is all.